Alabama, 2020Tornado and Flash Flooding in Alabama, March 24 to 25, 2020
March 24 to 25, 2020 · NWS HUN · 12 events in 4 counties and zones
Multiple supercell clusters developed in northern Mississippi during the late afternoon hours, which moved east across north Alabama during the early to mid evening hours. An EF-1 tornado was produced by a storm in Colbert County, while other reports of wind damage were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple supercell clusters developed in northern Mississippi during the late afternoon hours, which moved east across north Alabama during the early to mid evening hours. An EF-1 tornado was produced by a storm in Colbert County, while other reports of wind damage were received. Some of the wind damage reports consisted of trees being knocked down. Ten wooden power poles were knocked over onto a road in Limestone County. A few reports of flash flooding were reported. During the past 72 hours, some areas have received 4-6 inches of rainfall. These storms produced a quick 1-1.5 inches which resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 24, 6:23 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 24, 6:23 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
723 AM CDT Tue Mar 24 2020
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 455 AM CDT Tue Mar 24 2020
A low-amplitude shortwave trough will continue to shift
northeastward into southern KS/northern OK early this morning, in the
flow to the north of a strong 500-mb ridge centered across northern
Mexico. As the surface low related to this feature advances eastward
across central OK, a warm front will lift slowly northeastward
through the local forecast area, beginning in the southwestern
counties between 10-12Z. Elevated convection continues to develop
rather quickly in the warm advection regime to the north of the
front, with this trend expected to persist throughout the morning, as
forecast soundings suggest that a northeastward-spreading EML will
temporarily steepen mid-level lapse rates. Based on elevated CAPE
perhaps as high as 500-750 J/kg and effective bulk shear in the 35-45
knot range, some organization to the convection is anticipated and
this may lead to a risk of severe hail beneath the strongest cores.
Near term model consensus still suggests that the parent mid-level
trough will track east-northeastward into the lower-OH Valley by 00Z,
while the system's surface low shifts eastward across AR and into
southwestern TN with little fluctuation in intensity. Although the
warm front should continue to push northward into TN early this
afternoon under these conditions, there is some concern that a vast
amount of rain-cooled air across TN may increase static stability and
slow its northward progression. Regardless, we expect a temporary
break in precipitation, beginning late this morning in the southwest
and for most of the region early this afternoon.
It still appears as if thunderstorms will redevelop to our west
early this afternoon, as a prefrontal surface trough/remnant dryline
extending southward from the low shifts eastward into southeastern
AR/northeastern LA/western MS. Additional convection may also develop
in the open warm sector across northern MS/AL, especially if a
mesoscale boundary is established by precipitation this morning. This
activity is expected to rapidly assume supercellular storm
structures based on the combination of MLCAPE around 1500 J/kg and
bulk shear on the order of 60-65 knots. Although all modes of severe
weather will certainly be possible, the threat for significant
hail/damaging winds appears to be a bit higher compared to tornadoes,
as the low-level jet may tend to veer/weaken a bit by late this
afternoon. In addition to potential impacts from severe
thunderstorms, we have also elected to issue a Flash Flood Watch for
most counties in the forecast area, based on the current flooding
situation and average precipitation amounts in the 1-2 inch range
expected over the upcoming 24-hour period.
.SHORT TERM...(Tonight through Wednesday night)
Issued at 455 AM CDT Tue Mar 24 2020
Thunderstorms entering the forecast area late this afternoon will
spread eastward and out of the region by 03-04Z, with the passage of
the surface trough. A final band of light showers will be possible
late this evening and early Wednesday morning, as the cyclone's cold
front pushes southeastward through the region, with a mixture of low
clouds and drizzle expected to continue for the remainder of the
morning. However, postfrontal stratus clouds appear to finally
scatter by early afternoon, with temperatures expected to warm into
the u60s-l70s as this occurs. Pleasant conditions will continue into
Wednesday night, with temperatures dropping into the u40s-l50s in a
favorable environment for radiational cooling.
.LONG TERM...(Thursday through Monday)
Issued at 455 AM CDT Tue Mar 24 2020
Those out there hoping for warm weather and a reprieve from the rain
will probably enjoy weather conditions on Thursday and Friday. There
is strong global model consensus for a broad upper ridge to build in
the Gulf of Mexico during this period in response to upstream trough
development in the West CONUS. The surface ridge will be located
just off the East Coast with southerly flow dominating across the TN
Valley as the polar front retreats into the Northeast and Great Lakes
regions. Models indicate clockwise flow around the broad ridge will
bring air parcels from portions of Western TX and the Mexican Plateau
into our region on Thursday and Friday. 850 mb temperatures may
reach up to ~13-14C on Thursday and even higher up to ~18C on Friday.
Provided sufficiently deep boundary layer mixing takes place,
temperatures may reach well into the 80s, especially on Friday.
However, some mid/upper clouds may be present which would inhibit
heating to some extent mainly on Friday. Daytime high temperatures
could perhaps be higher as some of the MOS is suggesting, but part of
the energy expenditure will go to drive evaporation from the very
wet soils in place, curbing sensible heating. So, the forecast will
tend to lean towards a more conservative estimate of daytime highs
for now.
With the surface high anchored off the East Coast, southerly flow
will continue into Saturday. Streamlines indicate parcel trajectories
emanating from the deep GOM and the Caribbean, bringing rather moist
air into the region for this time of year. Dew points may climb well
into the 60s. Although the West CONUS trough mentioned may become
partially closed in the Intermountain West, the largely progressive
flow pattern is expected to bring the upper low and associated
vorticity into the central CONUS on Saturday. Backing upper flow and
moisture advection/convergence ahead of the trough and developing
cold front may bring rain and thunderstorms to the area beginning as
early as Saturday. An upper jet just to our north appears to be
poised to provide broad scale ascent across the region. However,
overall dynamic forcing and shear characteristics do not appear
overly favorable for severe weather. But, it's quite early to get
into too many details yet. In any event, this looks to be a rather
quick shot of rain and thunderstorms along and ahead of a cold front.
POPs are still a bit spread out across Saturday and into Sunday
morning, mainly to account for the remaining uncertainty in timing. A
deep, highly amplified trough may give rise to the next bout of
precipitation then early next week, but too much run-to-run
inconsistency has yet to be resolved for this next system, although
it does feature a Gulf surface low and perhaps a chillier rain for
the area at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 723 AM CDT Tue Mar 24 2020
A strong warm front will continue to lift northward through the TN
Valley this morning, with widespread TSRA and IFR cigs/MVFR
reductions expected for roughly the first three hours of the valid
TAF period. Conditions will begin to improve by 16Z as the warm front
advance further northeastward, with stratocu cigs lifting to arnd
3500 ft AGL by 18Z, as sfc flow veers to SW and increases to 10G18
knots. A second episode of TSRA is expected to impact the terminals
beginning late this afternoon, in advance of an eastward moving
surface trough. Due to some lingering uncertainties regarding timing
of this second event, we have introduced VCTS/CB at 22Z for both
terminals, with PROB30 groups for TSRA btwn 22-02Z. The threat for
TSRA will diminish by 02Z, with lgt SHRA possible prior to the
arrival of a cold front late this evening/early Wednesday morning.
Winds will veer to NW by 25/06Z, with MVFR stratus based arnd 1500 ft
continuing for the remainder of the period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late tonight for ALZ001>010.
TN...Flash Flood Watch through late tonight for TNZ076-096-097.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...KDW
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 24, 5:18 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
618 AM CDT Tue Mar 24 2020
ALZ001>010-016-TNZ076-096-097-251100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
618 AM CDT Tue Mar 24 2020
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Thunderstorms will continue this morning as a warm front moves
northward across the area. A few of these storms may be capable of
producing hail up to the size of pennies and locally heavy rainfall
amounts up to about one inch.
A second round of thunderstorms is expected to develop to our west
and move into the area this afternoon. Conditions appear favorable
for the development of strong to severe thunderstorms capable of
producing damaging winds, large hail, and tornadoes. Storms will
shift eastward across the remainder of the Tennessee Valley during
the evening, with a continued threat for severe weather. In addition,
heavy rainfall from the thunderstorm activity will increase the risk
for flash flooding today. A Flash Flood Watch is in effect from 7 AM
until 1 AM Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Additional thunderstorms are possible across the region on Saturday,
although coverage and intensity is expected to be lower at this
point.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.
KDW
Event by event
6 flash flood, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flash Flood, Madison
- When
- March 24, 7:29 AM CST to 1:00 PM CST
- Where
- Madison County, Madison to 0.62 mi E of Madison
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.700, -86.770
More than 6 inches of water flowing down Balch Road at the intersection of Browns Ferry Road in Madison. Dog park submerged faster than normal from Mill Creek.
Flash Flood, Madison
- When
- March 24, 7:58 AM CST to 1:00 PM CST
- Where
- Madison County, 1.49 mi SSW of Nunn Store to 1.39 mi SSW of Nunn Store
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.630, -86.490
Huntsville PD Twitter picture shows flooding over a bridge on Terry Drake Road. Depth of water unknown.
Flash Flood, Madison
- When
- March 24, 7:58 AM CST to 1:00 PM CST
- Where
- Madison County, 0.89 mi NE of Dug Hill to 0.82 mi NE of Dug Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.730, -86.490
Huntsville PD tweeted a picture of water over Dug Hill Road near Monte Sano. Depth of water unknown.
Tornado, Colbert
- When
- March 24, 4:39 PM CST to 4:51 PM CST
- Where
- Colbert County, 0.58 mi WNW of Maud to 3.71 mi ENE of Mynot
- Rating
- EF1
- Path length
- 8.16 mi
- Path width
- 200 yd
- Reported by
- Emergency Manager
- Coordinates
- 34.652, -88.130
The tornado touched down in western Tishomingo County in northeast Mississippi producing EF-1 damage, before crossing into Colbert County, Alabama just north of the Natchez Trace Parkway. As the tornado entered Colbert County, dozens of trees were snapped or uprooted and a single-family home received minor roof damage. The tornado continued on an easterly path, crossing Natchez Trace Parkway and uprooting several more trees. As the tornado reached Mynot Road, a chicken house was destroyed and a few trees were uprooted. The tornado continued to the east-|northeast, uprooting a couple of trees before lifting near White Pike Road.
Thunderstorm Wind, Colbert
- When
- March 24, 5:13 PM CST
- Where
- Colbert County, 2.19 mi SE of Mynot
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.630, -88.020
A tree was knocked down on White Pike.
Flash Flood, Colbert
- When
- March 24, 5:26 PM CST to 11:00 PM CST
- Where
- Colbert County, 0.69 mi N of Valdosta to 0.86 mi N of Valdosta
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.730, -87.720
Flash flooding reported at the intersection of Spring Court and Meadow Hill Road. Depth of water unknown.
Flash Flood, Colbert
- When
- March 24, 5:35 PM CST to 10:00 PM CST
- Where
- Colbert County, 0.89 mi SW of Sheffield
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.760, -87.710
Flash flooding reported at 501 W 20th Avenue in Sheffield, AL. Depth of water unknown.
Thunderstorm Wind, Morgan
- When
- March 24, 6:01 PM CST
- Where
- Morgan County, 2.28 mi W of Griffin Addition
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.580, -87.070
Several trees were knocked down on the south side of Highway 24 entering Decatur. Time estimated by radar. A nearby CWOP station AV155 at 34.63483/-87.08033 measured a wind gust of 56 mph.
Thunderstorm Wind, Morgan
- When
- March 24, 6:05 PM CST
- Where
- Morgan County, 0.37 mi NE of Austinville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.573, -86.995
Trees were knocked down and blocking the road at James Street and Austinville Road.
Thunderstorm Wind, Limestone
- When
- March 24, 6:15 PM CST
- Where
- Limestone County, Mooresville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 34.630, -86.880
Trees and power lines were knocked down near I-565 and Mooresville Road.
Thunderstorm Wind, Madison
- When
- March 24, 6:30 PM CST
- Where
- Madison County, 1.33 mi ENE of Huntsville Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 34.710, -86.600
A power pole was snapped near Bob Wallace Avenue. Photo relayed through social media.
Flash Flood, Colbert
- When
- March 25, 4:03 AM CST to 9:00 AM CST
- Where
- Colbert County, 0.89 mi SE of Emco Listerhill Jct to 0.74 mi SSE of Emco Listerhill Jct
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.710, -87.560
Flash flooding reported at 3000 Marthaler Lane in Leighton, AL. Depth of water unknown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Mississippi, March 24, 2020$1.5 million · EF1 · 1 event
- Tornado and Flash Flooding in Tennessee, March 24, 2020$4,000 · EF1 · 33 events
- Damaging Wind in Georgia, March 24, 2020$75,000 · 70 kt wind · 1 event
- Flash Flooding in Tennessee, March 24, 2020$40,000 · 6 events
- Flash Flood in Arkansas, March 24, 2020$25,000 · 1 event
- High Surf in Hawaii, March 24 to 28, 202019 events
- Flash Flood and Flooding in Missouri, March 24, 20209 events
- Dense Fog in Virginia, March 24, 20207 events
- Hail and Lightning Strike in South Carolina, March 24, 2020$5,000 · 1 in hail · 6 events
- Winter Weather in California, March 24 to 25, 20204 events
- Heavy Snow in Utah, March 24 to 26, 20203 events
- Heavy Snow in Nevada, March 24 to 26, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883230, 883234, 883235, 880714, 880715, 883236, 883237, 880716, 880717, 880718, 880719, 883238.